Online citations, reference lists, and bibliographies.
← Back to Search

Syndrome Of Inappropriate Antidiuretic Hormone Secretion Associated With Lisinopril

Zakir Hussain A Shaikh, Harris C Taylor, Praful V Maroo, Luis A Llerena

Save to my Library
Download PDF
Analyze on Scholarcy Visualize in Litmaps
Share
Reduce the time it takes to create your bibliography by a factor of 10 by using the world’s favourite reference manager
Time to take this seriously.
Get Citationsy
OBJECTIVE: To describe a case of the syndrome of inappropriate antidiuretic hormone secretion (SIADH) associated with lisinopril therapy. CASE SUMMARY: A 76-year-old white woman who was being treated with lisinopril and metoprolol for hypertension presented with headaches accompanied by nausea and a tingling sensation in her arms. Her serum sodium was 109 mEq/L, with a serum osmolality of 225 mOsm/kg, urine osmolality of 414 mOsm/kg, and spot urine sodium of 122 mEq/L. Diclofenac 75 mg qd for osteoarthritic pain and lisinopril 10 mg qd for hypertension was begun in 1990. Lisinopril was increased to 20 mg qd in August 1994 and to 20 mg bid prn in August 1996 for increasing blood pressure; metoprolol 50 mg qd was added in July 1996. A diagnosis of SIADH was postulated and further evaluation was undertaken to exclude thyroid and adrenal causes. After lisinopril was discontinued and the patient restricted to 1000 mL/d of fluid, serum sodium gradually corrected to 143 mEq/L. The patient was discharged taking metoprolol alone for her hypertension; serum sodium has remained ≥138 mEq/L through April 1999, 32 months after discharge, despite daily use of diclofenac. DISCUSSION: Angiotensin-converting enzyme (ACE) inhibitors in antihypertensive doses may block conversion of angiotensin I to angiotensin II in the peripheral circulation, but not in the brain. Increased circulating angiotensin I enters the brain and is converted to angiotensin II, which may stimulate thirst and release of antidiuretic hormone from the hypothalamus, eventually leading to hyponatremia. CONCLUSIONS: SIADH should be considered a rare, but possible, complication of therapy with lisinopril and other ACE inhibitors.